Thromboembolic and bleeding complications during interruptions and after discontinuation of anticoagulant treatment in patients with atrial fibrillation and active cancer: A daily practice evaluation

Gordon Chu*, Jaap Seelig, Suzanne C. Cannegieter, Hans Gelderblom, Marcel M.C. Hovens, Menno V. Huisman, Tom van der Hulle, Serge A. Trines, André J. Vlot, Henri H. Versteeg, Martin Hemels, Frederikus A. Klok

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background and aims: Cancer provides challenges to the continuity of anticoagulant treatment in patients with atrial fibrillation (AF), e.g. through cancer-related surgery or complications. We aimed to provide data on the incidence and reasons for interrupting and discontinuing anticoagulant treatment in AF patients with cancer and to assess its contribution to the risk of thromboembolism (TE) and major bleeding (MB). Methods: This retrospective study identified AF patients with cancer in two hospitals between 2012 and 2017. Data on anticoagulant treatment, TE and MB were collected during two-year follow-up. Incidence rates (IR) per 100 patient-years and adjusted hazard ratios (aHR) were obtained for TE and MB occurring during on- and off-anticoagulant treatment, during interruption and after resumption, and after permanent discontinuation. Results: 1213 AF patients with cancer were identified, of which 140 patients permanently discontinued anticoagulants and 426 patients experienced one or more interruptions. Anticoagulation was most often interrupted or discontinued due to cancer-related treatment (n = 441, 62 %), bleeding (n = 129, 18 %) or end of life (n = 36, 5 %). The risk of TE was highest off-anticoagulation and during interruptions, with IRs of 19 (14–25)) and 105 (64–13), and aHRs of 3.1 (1.9–5.0) and 4.6 (2.4–9.0), respectively. Major bleeding risk were not only increased during an interruption, but also in the first 30 days after resumption, with IRs of 33 (12–72) and 30 (17–48), and aHRs of 3.3 (1.1–9.8) and 2.4 (1.2–4.6), respectively. Conclusions: Interruption of anticoagulation therapy harbors high TE and MB risk in AF patients with cancer. The high incidence rates call for better (periprocedural) anticoagulant management strategies tailored to the cancer setting.
Original languageEnglish
Pages (from-to)98-104
Number of pages7
JournalThrombosis Research
Volume230
Issue number1
DOIs
Publication statusPublished - 1 Oct 2023

Keywords

  • Anticoagulation
  • Atrial fibrillation
  • Bleeding
  • cancer
  • Thromboembolism

Fingerprint

Dive into the research topics of 'Thromboembolic and bleeding complications during interruptions and after discontinuation of anticoagulant treatment in patients with atrial fibrillation and active cancer: A daily practice evaluation'. Together they form a unique fingerprint.

Cite this